Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 214, NWS Blacksburg, VA

August 27, 2000Franklin County, Henry County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2000, 11:01 PM EDT for Franklin County, Henry County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2000, 11:01 PM EDT (03:01 UTC)
Expired
Aug 27, 2000, 11:45 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Franklin County, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 11:15 PM EDTThunderstorm WindPrilliman, VA
Aug 27, 11:25 PM EDTThunderstorm WindMartinsville City, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 280301
SVRRNK
VAC067-089-280345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1145 PM EDT.

* AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SYDNORSVILLE...MOVING EAST AT 30 MPH.

SOME LOCATIONS THREATENED THROUGH 1145 PM EDT INCLUDE
  SYDNORSVILLE...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 8:48 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 27, 8:48 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
848 PM EDT SUN AUG 27 2000

BUSY EVE ACROSS THE AREA WITH HAIL PRODUCING TSRA ABOUT OVERHEAD AND
MOVING LITTLE. APCHG UPR LOW NOW OVER CNTRL WVA PRODUCING NEXT BATCH
OF TSRA AND EXPECT IT TO SLIDE THRU SE WVA AND ACROSS MUCH OF
WRN/SWRN VA OVER THE NEXT COUPLE OF HOURS. WITH ATMOS WEST OF THE
BLUE RDG HAVING RECOVERED FROM EARLIER SHRA AND INCRSG LAPSE RATES
PER COLD POOL WILL LKLY SEE CVRG HOLD TOGETHER A BIT LONGER TNGT.
THIS SEEMS ON TRACK WITH GOING MESO-ETA/RUC WHICH TRACK UPR VORT
SEWD THRU THE CWA OVRNGT AND INTO NC BY MORN. APRS BEST UVV TO
EVENTUALLY SHIFT EWD ON PVA SIDE OF UPR SUPPORT WHICH SHOULD SHIFT
SEWD OVRNGT. THUS PLAN TO BUMP UP POPS TO CAT EARLY ON THEN CUT TO
CHC LATER ON. ELSW...GOOD CHC TO LKLY ON TAP AT LEAST TIL A WHILE
AFTER MIDNIGHT.  SOME SLIGHT TEMP ADJUST IN STORE.  WILL ISSUE ZFP
EARLY TO COVER INCRSG POPS ATTM.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:32 PM EDTSevere Thunderstorm WarningRNKMontgomery28 min
Aug 27, 8:58 PM EDTSevere Thunderstorm WarningRNKCraig47 min
Aug 27, 9:17 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington43 min
Aug 27, 9:17 PM EDTSevere Thunderstorm WarningRNKBotetourt43 min
Aug 27, 9:51 PM EDTFlash Flood WarningRNKFloyd114 min
Aug 27, 10:29 PM EDTFlash Flood WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem3 hr
Aug 27, 11:36 PM EDTFlash Flood WarningRNKAmherst, Campbell, City of Lynchburg114 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.